Kansas, 2010

Flash Flood and Flood in Kansas, March 25, 2010

March 25, 2010 · NWS SGF · 2 events in 1 county or zone

Thunderstorms from a slow moving storm system moved repeatedly over the same area leading to flooding and flash flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms from a slow moving storm system moved repeatedly over the same area leading to flooding and flash flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 25, 5:52 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 25, 5:52 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT THU MAR 25 2010

.DISCUSSION...

A FAIRLY ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE UPCOMING
WEEKEND. ONCE THE STORM SYSTEM CURRENTLY AFFECTING THE REGION
DEPARTS...ANOTHER ONE IS ON THE WAY JUST IN TIME FOR THE WEEKEND.
LONG WAVE CHARTS THEN INDICATE A PATTERN CHANGE NEXT WEEK AS
STRONG NEGATIVE HEIGHT ANOMALIES SHIFT FROM NORTH OF HUDSON BAY
BACK INTO THE ALASKA REGION. THIS WILL LIKELY RESULT IN BACKING
UPPER LEVEL FLOW...AND POSSIBLY A SOUTHWESTERLY FLOW LATER NEXT
WEEK.

CURRENTLY...UPPER LEVEL LOW PRESSURE IS TRACKING EAST ACROSS THE
RED RIVER REGION. AT THE SURFACE...LOW PRESSURE WAS LOCATED JUST
SOUTH OF TULSA OKLAHOMA. A STATIONARY FRONT EXTENDED NORTHEAST
FROM THE LOW RIGHT ALONG OR JUST SOUTH OF INTERSTATE 44. RADAR
INDICATES ONE CLUSTER OF SHOWERS ALONG THE HIGHWAY 63 CORRIDOR.
ADDITIONAL SHOWERS ARE DEVELOPING FROM NORTHEAST OKLAHOMA INTO THE
TRUMAN LAKE REGION. IN ADDITION...PATCHY FOG HAS DEVELOPED IN
CLOSE PROXIMITY TO THAT SURFACE FRONT. VISIBILITIES HAVE
OCCASIONALLY DROPPED TO A QUARTER MILE.

AS THAT UPPER LEVEL LOW SWINGS EAST THIS MORNING...LARGE SCALE
ASCENT WILL CONTINUE TO SUPPORT SHOWER ACTIVITY NORTH OF
INTERSTATE 44. ADDITIONAL ACTIVITY IS EXPECTED CLOSER TO THE TRACK
OF THE UPPER LEVEL LOW ACROSS SOUTHERN MISSOURI. WILL BE
CANCELLING THE FLOOD WATCH WITH THE MORNING PACKAGE AS ADDITIONAL
RAINFALL AMOUNTS ACROSS CENTRAL MISSOURI WILL AVERAGE A THIRD OF
AN INCH OR LESS. MAINTAINED PATCHY FOG MENTION EARLY THIS MORNING
ALONG AND SOUTH OF THAT FRONT...BUT THINK THAT WILL DIMINISH ONCE
THE FRONT BEGINS SHUNTING SOUTH AND NORTHERLY WINDS INCREASE.
STILL NOT OUT OF THE QUESTION WE COULD SEE A LIGHTNING STRIKE OR
TWO ACROSS SOUTH CENTRAL MISSOURI...BUT ANY INSTABILITY WILL BE
VERY LIMITED. PRECIPITATION WILL BEGIN TO END FROM WEST TO EAST
LATER THIS MORNING AND THIS AFTERNOON AS THAT LOW MAKES STEADY
PROGRESS EAST. WOULD NOT BE SURPRISED AT ALL FOR AREAS OUT WEST TO
SEE SOME SUN THIS AFTERNOON. WENT CLOSE TO MAV TEMPERATURES
TODAY...WITH MANY AREAS STEADY FOR MOST OF THE DAY.

TONIGHT THEN LOOKS CHILLY AS A SURFACE RIDGE AXIS SHIFTS EAST
ACROSS THE REGION. WENT WITH SREF NUMBERS WHICH PUTS MOST AREAS IN
THE LOW TO MID 30S. CONSIDERED FOG MENTION...BUT THE DEW POINTS
ADVECTING INTO THE AREA MAY BE A BIT LOW FOR OPTIMAL CONDITIONS.
THIS WILL BE SOMETHING FOR THE DAY SHIFT TO TAKE ANOTHER LOOK AT.
AFTER A CHILLY START...TEMPERATURES WILL REBOUND NICELY ON FRIDAY AS
THAT RIDGE AXIS SLIDES EAST OF THE AREA. WENT SLIGHTLY ABOVE MAV
TEMPERATURES WITH AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR
GETTING INTO THE LOWER AND MIDDLE 60S.

THE NEXT STORM SYSTEM SLATED TO IMPACT THE REGION LOOKS FAIRLY
SIMILAR TO THE CURRENT ONE. OPERATIONAL MODELS AND ENSEMBLE
SYSTEMS CONTINUE TO HIT ON THE LATER SATURDAY INTO EARLY SUNDAY
TIME FRAME FOR THE BEST PRECIPITATION CHANCES. HAVE CONTINUED WITH
THE CHANCE POPS ON SATURDAY AND SUNDAY...WITH LIKELY POPS SATURDAY
NIGHT. DID KEEP THUNDER MENTION GOING AS NAM/GFS BOTH BRING AT
LEAST SOME ELEVATED INSTABILITY INTO THE AREA. MOST MEDIUM RANGE
MODELS AND ENSEMBLE MEMBERS PUSH THIS SYSTEM OUT OF THE AREA BY
LATER SUNDAY. THE ECMWF IS MUCH SLOWER TO EXIT THIS SYSTEM. NOT
BUYING RIGHT NOW WITH NO REAL BLOCKING SIGNALS NOTED. EITHER
WAY...WILL HAVE TO WATCH THE HYDRO SITUATION WITH THIS SYSTEM.

ONCE THAT SYSTEM DOES CLEAR THE REGION...THE WEATHER LOOKS FAIRLY
QUIET FROM EARLY TO MIDWEEK. A WARMING TREND IS EXPECTED AS WE
TRANSITION TO A WESTERLY AND EVENTUALLY SOUTHWESTERLY FLOW ALOFT.

SCHAUMANN

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...A STORM SYSTEM IS
CURRENTLY PUSHING THROUGH THE REGION EARLY THIS MORNING AND HAS
RESULTED IN LIFR AND IFR CONDITIONS ALONG WITH AN AREA OF RAINFALL
SPREAD INTO THE AREA. IFR CEILINGS WILL PREVAIL AT ALL THE TAF
SITES THROUGH THE MORNING HOURS...WITH CONDITIONS SLOWLY IMPROVING
INTO THE MVFR RANGE THIS AFTERNOON. RAINFALL WILL CONTINUE TO
SPREAD EAST TODAY AFFECTING ALL THREE TAF SITES THROUGH MUCH OF
THE MORNING HOURS.

THE RAIN SHOULD BEGIN TO COME TO AN END FROM WEST TO EAST THIS
AFTERNOON. OVERNIGHT AS THE SYSTEM SHIFTS EAST...SKIES SHOULD
BEGIN TO CLEAR. IF WINDS CAN RELAX ENOUGH OVERNIGHT FOG WILL BE
POSSIBLE...ESPECIALLY GIVEN THE MOIST GROUNDS THAT WILL BE IN
PLACE FROM THE RAINFALL THAT IS AND WILL CONTINUE TO OCCUR TODAY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 25, 4:59 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT THU MAR 25 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
559 AM CDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  PATCHY FOG WITH VISIBILITIES BELOW A MILE CAN BE EXPECTED
  EARLY THIS MORNING ACROSS SOUTHERN MISSOURI. LOCALIZED
  VISIBILITIES DOWN TO A QUARTER MILE WILL BE POSSIBLE.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
  SOUTHERN MISSOURI. NO SEVERE STORMS ARE EXPECTED AS
  INSTABILITY WILL BE LIMITED.

  LIGHT TO MODERATE RAINFALL WILL CONTINUE TODAY ACROSS THE
  OUTLOOK AREA...WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE
  INTO EARLY THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE
  44 CORRIDOR. ISOLATED FLOODING OF CREEKS...STREAMS...AND LOW
  WATER CROSSINGS WILL BE POSSIBLE.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE
  TODAY ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  A STORM SYSTEM WILL BRING RAIN AND THUNDERSTORMS BACK INTO
  THE REGION THIS WEEKEND. DEPENDING ON THE TRACK AND
  STRENGTH OF THIS STORM SYSTEM...THERE MAY BE AN ADDITIONAL
  THREAT FOR FLOODING. ENOUGH INSTABILITY MAY ALSO EXIST FOR
  A FEW THUNDERSTORMS CAPABLE OF PRODUCING HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Cherokee

When
March 25, 7:20 AM CST to 12:00 PM CST
Where
Cherokee County, 2.07 mi N of Neutral to 2.66 mi NNW of Neutral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.130, -94.800

Clem Road was flooded with 8 inches of water over the road.

Flood, Cherokee

When
March 25, 3:08 PM CST to 7:00 PM CST
Where
Cherokee County, 1.72 mi NE of Weir to 2.32 mi NNW of Lawton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.319, -94.749

Numerous roads were flooded due to creeks out of their banks across the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220342, 220389.